Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 136, NWS Goodland, KS

June 25, 2021Hitchcock County, Red Willow County, Nebraska; Decatur County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 25, 2021, 2:42 PM CDT for Hitchcock County, Red Willow County, Nebraska; Decatur County, Kansas. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2021, 2:42 PM CDT (19:42 UTC)
Expired
Jun 25, 2021, 3:45 PM CDT
In force
63 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Decatur County, KS, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 117 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 2:55 PM CDTHAIL 1.253 Ne Trenton, NEQUARTER TO HALF DOLLAR SIZE HAIL REPORTED. POSSIBLE CROP DAMAGE ALSO REPORTED.
Jun 25, 3:39 PM CDTTSTM WND GST 564 S Mccook, NE
Jun 25, 3:41 PM CDTHAIL 13 S Mccook, NEHAIL RANGED FROM HALF INCH TO QUARTER IN SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
612 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

670 
WUUS53 KGLD 251942
SVRGLD
KSC039-NEC087-145-252045-
/O.NEW.KGLD.SV.W.0136.210625T1942Z-210625T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
242 PM CDT Fri Jun 25 2021

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Decatur County in northwestern Kansas...
  Western Red Willow County in southwestern Nebraska...
  Eastern Hitchcock County in southwestern Nebraska...

* Until 345 PM CDT.

* At 241 PM CDT, a severe thunderstorm was located near Trenton,
  moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Trenton around 245 PM CDT.

Other locations in the path of this severe thunderstorm include
Culbertson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4028 10047 3995 10065 3999 10074 4000 10074
      4000 10077 4017 10115 4033 10106
TIME...MOT...LOC 1941Z 292DEG 16KT 4023 10102 

HAIL...1.25IN
WIND...60MPH
 
$$

024
3 follow-up statements
373 
WWUS53 KGLD 251959
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
259 PM CDT Fri Jun 25 2021

KSC039-252008-
/O.CAN.KGLD.SV.W.0136.000000T0000Z-210625T2045Z/
Decatur KS-
259 PM CDT Fri Jun 25 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DECATUR COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning will remain in 
southwest Nebraska at this time. Therefore, the warning has been 
cancelled.

LAT...LON 4028 10047 4000 10062 4000 10078 4014 10109
      4033 10101
TIME...MOT...LOC 1958Z 292DEG 16KT 4020 10093 

$$

NEC087-145-252045-
/O.CON.KGLD.SV.W.0136.000000T0000Z-210625T2045Z/
Red Willow NE-Hitchcock NE-
259 PM CDT Fri Jun 25 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR WESTERN RED WILLOW AND EASTERN HITCHCOCK COUNTIES...

At 258 PM CDT, a severe thunderstorm was located 4 miles east of
Trenton, moving east at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Culbertson and McCook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4028 10047 4000 10062 4000 10078 4014 10109
      4033 10101
TIME...MOT...LOC 1958Z 292DEG 16KT 4020 10093 

HAIL...1.25IN
WIND...60MPH
 
$$

024
194 
WWUS53 KGLD 252013
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
313 PM CDT Fri Jun 25 2021

NEC087-145-252045-
/O.CON.KGLD.SV.W.0136.000000T0000Z-210625T2045Z/
Red Willow NE-Hitchcock NE-
313 PM CDT Fri Jun 25 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR WESTERN RED WILLOW AND EASTERN HITCHCOCK COUNTIES...

At 313 PM CDT, a severe thunderstorm was located near Culbertson, or
10 miles west of McCook, moving east at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
McCook, Trenton and Culbertson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4028 10047 4000 10062 4000 10078 4012 10104
      4032 10094
TIME...MOT...LOC 2013Z 283DEG 18KT 4019 10082 

HAIL...1.25IN
WIND...60MPH
 
$$

024
779 
WWUS53 KGLD 252032
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
332 PM CDT Fri Jun 25 2021

NEC087-252041-
/O.CAN.KGLD.SV.W.0136.000000T0000Z-210625T2045Z/
Hitchcock NE-
332 PM CDT Fri Jun 25 2021

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HITCHCOCK COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Kansas...and southwestern Nebraska.

LAT...LON 4028 10047 4000 10062 4000 10076 4030 10076
TIME...MOT...LOC 2031Z 292DEG 18KT 4015 10070 

$$

NEC145-252045-
/O.CON.KGLD.SV.W.0136.000000T0000Z-210625T2045Z/
Red Willow NE-
332 PM CDT Fri Jun 25 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR WESTERN RED WILLOW COUNTY...

At 331 PM CDT, a severe thunderstorm was located 5 miles southwest of
McCook, moving east at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
McCook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4028 10047 4000 10062 4000 10076 4030 10076
TIME...MOT...LOC 2031Z 292DEG 18KT 4015 10070 

HAIL...1.25IN
WIND...60MPH
 
$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 12:21 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 25, 12:21 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1121 AM MDT Fri Jun 25 2021

.SHORT TERM...(Today through Saturday night)
Issued at 355 AM MDT Fri Jun 25 2021

Overview: Troughing /cyclonic flow/ aloft will prevail over the
central CONUS.. downstream of an amplifying ridge along the
Pacific coast.. and upstream of an amplifying ridge along the Mid-
Atlantic/Southeast coast.

Today-Tonight: Another complex/challenging forecast. Widespread
convection yesterday evening and ongoing convection early this
morning have significantly modified/depleted the elevated mixed
layer (EML).. with mid-level lapse rates presently on the order of
6.5-7.5 C/km (per 09Z SPC Mesoanalysis). While some recovery is
anticipated this afternoon, full replenishment (i.e. 8-9 C/km mid-
level lapse rates) will likely be relegated to southeast CO and
far southwest KS (in closer proximity to the Raton Mesa), where
WSW flow aloft (downstream of the Desert Southwest) will prevail..
in contrast to areas further north (i.e. northern CO and WY) --
where cyclonic flow aloft is more firmly established and cloud
cover/convection are more likely to mitigate diurnal heating. A
variety of small amplitude waves were present upstream of the area
this morning.. the most notable of which was situated in
northeast UT and southwest WY. The aforementioned wave is
anticipated to progress eastward across the Rockies this
afternoon.. aiding in the development of scattered convection
along the Colorado Front Range. A rather chaotic low-level
(sfc-850 mb) pattern -- considerably altered by recent and ongoing
convection, as evidenced by the presence of numerous outflow
boundaries and sporadic pressure falls/rises at automated
observations sites -- introduces additional complexity
(uncertainty) to the forecast, particularly with regard to the
evolution of the MSLP/height pattern and thermodynamic environment
this aft/eve.. when convection (emanating from the CO Front
Range) will be approaching from the west. As one might expect,
simulated reflectivity forecasts via recent runs of the HRRR/NAM
NEST display poor model-to-model and run-to-run continuity. While
it is likely that convection emanating from the Rockies will
progress into eastern CO and western KS this aft/eve (after ~22Z),
convective coverage/mode.. and extent/magnitude of severe weather
threat.. remain highly uncertain.

Sat-Sat night: Troughing /cyclonic flow/ is anticipated to shift
eastward into the Northern/Central Plains. With the Tri-State area
situated on the western periphery of the trough (in closer
proximity to northerly flow aloft) and an inverted sfc ridge
extending southward along the lee of the Rockies.. the focus for
widespread convection is anticipated to shift southward into the
Southern Plains (TX/OK).. and diurnal convection in the Rockies
should largely be confined/pinned to the Colorado Front Range.

.LONG TERM...(Sunday through Friday)
Issued at 222 AM MDT Fri Jun 25 2021

The extended period begins with the axis of a longwave trough over
the High Plains with a highly amplified ridge over the Pacific
Northwest along with another strong area of high pressure over the
eastern CONUS. Slightly below normal temperatures look to be
expected Sunday and Monday as high temperatures will range from
the low 70s to low 80s each day with northerly winds. Guidance
indicates disturbances riding down the eastern side of the ridge
creating widespread showers and storms over the Front Range.
Currently it appears as if the best chance of precipitation in
the Tri-State area will be along and west of the Kansas/Colorado
border, with more scattered to isolated chances along a McCook to
Colby to Leoti line. The severe weather risk at this time looks to
be low due to low CAPE and low wind shear for each day.

Tuesday through the remainder of the extended period looks to be
fairly similar as the trough axis remains over the High Plains. It
appears that the high pressure over the eastern CONUS shifts off to
the east over the Atlantic Ocean during the day Tuesday which will
allow for more southerly flow leading to a gradually warming of
temperatures through the remainder of the week. As the trough slowly
moves east, a piece of energy breaks off and creates a cut off low
like feature that meanders around the High Plains for the duration
of the forecast which will create diurnal chances for showers and
storms. Overall confidence of where these showers and storms will
develop is unclear at this time due to variances in positioning
of synoptic features in guidance. High temperatures Tuesday will
be slightly warmer than the previous days as highs will range from
the upper 70s to mid 80s. By the end of the work week high
temperatures will recover to near normal temperatures for early
July in the mid 80s to low 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1115 AM MDT Fri Jun 25 2021

VFR to MVFR conditions are expected during the TAF period. A SW to
NNE oriented line of showers and weak thunderstorms are moving
within the western vicinity of both MCK and GLD terminals as of
17Z. Around 22Z, storms will begin to develop over eastern
Colorado and move east across the area, impacting GLD around the
00-03Z time frame and MCK around 01-04Z. Hazards with these storms
include large hail and up to 70 mph wind gusts. Winds are expected
to vary from NW to E/SE this afternoon ahead of any developing
storms with a few gusts possible around 20 kts. After the storms
move out of the area, VFR conditions should return with NW winds
around 5-15 kts through the end of the period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...TT
AVIATION...KMK
Hazardous weather outlook, Jun 25, 12:52 PM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1152 AM MDT Fri Jun 25 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261800-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1152 AM MDT Fri Jun 25 2021 /1252 PM CDT Fri Jun 25 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Severe thunderstorms capable of producing large hail up to 1 inch and
damaging winds up to 70 mph are possible across the majority of the
area this afternoon and evening, mainly between 4 PM and 11 PM MDT.
Scattered thunderstorms will develop along portions of the Colorado
Front Range this afternoon, progressing eastward into western Kansas
during the late afternoon and evening. Isolated/scattered storms are
developing across portions of southwest Nebraska and northwest
Kansas and may continue through the early afternoon.

Some uncertainty remains with regard to storm coverage and the impact
on the environment from the isolated/scattered storms over NW Kansas
and SW Nebraska.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Hazardous weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.

In the hours before

Local storm report, Jun 25, 10:59 AM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
959 AM MDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     8 S WALLACE             38.80N 101.59W
06/24/2021                   WALLACE            KS   PUBLIC

            DELAYED REPORT VIA SOCIAL MEDIA. LARGE LIVE
            TREE LIMB SEVERAL FEET LONG IN SIZE WAS
            SNAPPED OFF A TREE DUE TO STRONG WINDS. TIME
            ESTIMATED.

&&

KMK
Special weather statement, Jun 25, 2:14 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
214 PM CDT Fri Jun 25 2021

NEZ080-251930-
Hitchcock NE-
214 PM CDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HITCHCOCK COUNTY
UNTIL 230 PM CDT...

At 214 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Palisade, or 9 miles northwest of Trenton, moving east
at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Trenton and Palisade.

LAT...LON 4010 10095 4020 10125 4035 10121 4035 10089
TIME...MOT...LOC 1914Z 281DEG 13KT 4027 10114

024
Special weather statement, Jun 25, 2:31 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
231 PM CDT Fri Jun 25 2021

NEZ080-251945-
Hitchcock NE-
231 PM CDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HITCHCOCK COUNTY
UNTIL 245 PM CDT...

At 231 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Trenton, moving southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Trenton and Culbertson.

LAT...LON 4011 10084 4019 10119 4035 10110 4035 10076
TIME...MOT...LOC 1931Z 292DEG 16KT 4025 10106

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 2:14 PM CDTSpecial Weather StatementGLDHitchcock16 min
Jun 25, 2:31 PM CDTSpecial Weather StatementGLDHitchcock14 min
Jun 25, 3:35 PM CDTSpecial Weather StatementGLDHitchcock25 min
Jun 25, 3:41 PM CDTSevere Thunderstorm WarningGLDRed Willow64 min
Jun 25, 5:31 PM CDTSpecial Weather StatementGLDDundy14 min
Jun 25, 5:48 PM CDTSpecial Weather StatementGLDDundy27 min
Jun 24, 7:57 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace52 min
Jun 24, 8:43 PM CDTSevere Thunderstorm WarningGLDWallace44 min
Jun 24, 9:01 PM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita59 min
Jun 24, 9:32 PM CDTSevere Thunderstorm WarningGLDLogan, Wichita58 min
Jun 24, 9:51 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita54 min
Jun 24, 10:30 PM CDTSevere Thunderstorm WarningGLDGove, Logan46 min
Jun 25, 5:36 PM CDTSpecial Weather StatementGLDGove24 min
Jun 25, 5:53 PM CDTSpecial Weather StatementGLDSheridan22 min
Jun 25, 5:56 PM CDTSpecial Weather StatementGLDWallace34 min
Jun 25, 6:01 PM CDTSpecial Weather StatementGLDGove14 min
Jun 25, 6:15 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins60 min
Jun 25, 6:16 PM CDTSpecial Weather StatementGLDSheridan14 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.